Alert archive / Idaho / Special Weather Statements in 2021
Special Weather Statement, NWS Pocatello, ID
NWS Pocatello, ID issued this special weather statement at Aug 6, 2021, 12:24 PM MDT for Blaine County, Idaho. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2021, 12:24 PM MDT (18:24 UTC)
- Expired
- Aug 6, 2021, 1:30 PM MDT
- In force
- 66 min
- Issued by
- NWS Pocatello, ID
- Hail
- 0.25 in
- Wind
- 30
County Blaine County, ID
The radar
The Pocatello radar (KSFX), 147 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 6.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -373 J/kg
- Mixed-layer LCL
- 2085 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -166 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
157
WWUS85 KPIH 061824
SPSPIH
Special Weather Statement
National Weather Service Pocatello ID
1224 PM MDT Fri Aug 6 2021
IDZ068-070>075-061930-
Challis/Pahsimeroi Valleys ID-Frank Church Wilderness ID-
Sawtooth/Stanley Basin ID-Wood River Foothills ID-
Big Lost Highlands/Copper Basin ID-Sun Valley Region ID-
Lost River Valleys ID-
1224 PM MDT Fri Aug 6 2021
...A strong thunderstorm will impact portions of southeastern Custer,
north central Blaine and west central Butte Counties through 130 PM
MDT...
At 1223 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Sun Valley, moving southeast at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hailey, Ketchum, Sun Valley, Grouse, Little Wood Reservoir, Bellevue,
Herd Lake, Garfield Ranger Station, Copper Basin Airport and Twin
Bridges Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4402 11458 4419 11408 4360 11349 4335 11428
TIME...MOT...LOC 1823Z 317DEG 49KT 4376 11404
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
$$
GKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:25 AM MDT, 8 hours 59 minutes earlier.
Area forecast discussion, Aug 6, 3:25 AM MDT, 8 hours 59 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 325 AM MDT Fri Aug 6 2021 .SHORT TERM (Today - Sunday)... A low pressure trough/attendant cold front will cross SE ID today. The combination of clouds, ongoing showers, and the front will keep high temps confined to a refreshing 70-80 degrees, while dynamics associated with the trough/front will continue to trigger a few showers/t-storms this AM, and another round of showers/t-storms this afternoon/eve with the best potential generally NE of a line from Shoshone, to American Falls, to Montpelier. Once again, a few of the stronger cells/lines may produce gusty winds, small hail, and heavy downpours, and an isolated severe t-storm cannot be ruled out. Overall organization may be limited by a lack of wind shear, but instability is looking plentiful on forecast soundings. Drier conditions are expected Sat, before a stronger low pressure system brushes by to our north Sun. Resultant breezy conditions are likely Sun, with isolated t-storms north/east of the Snake Plain. - 01 .LONG TERM... The area looks mostly dry in the extended outside of maybe some isolated high elevation PoPs into mid-week and even this looks pretty slim at this point. On Monday, an upper low looks to move across Montana with cooler air in place across eastern Idaho. As this feature departs to the east, high pressure looks to build back over the area. Still some disagreement amongst the guidance as to the strength of the ridge, and overall placement, but this is to be expected this far out. Temperatures will start the period on the cooler side of normal by around 10 degrees but will gradually moderate back to around normal values by mid-week and eventually above normal by the end of the forecast period with things remaining mostly dry. McKaughan && .AVIATION... Another round of showers and thunderstorms are expected today before things dry out for the weekend. Gusty winds remain the primary concern with gusts around 40 kts possible in and around tstms. Non- convective winds will be breezier today behind the FROPA sustained in the 15-20 kt range at times at KBYI, KPIH, KIDA and KDIJ with gusts in the 20-30 kt range likely. Precip should begin to clear the area by late evening with VFR likely to prevail outside of any SHRA/TSTMs. McKaughan && .FIRE WEATHER... Today will be noticeably cooler than Thursday with temperatures 10 to 15 degrees below normal. This in turn will create much higher minimum RHs during the afternoon hours. Additionally, another round of showers and thunderstorms is expected today through the late evening before things start to dry out for the weekend and for much of next week. The next storm to impact the area will be Sunday into Monday. Increasing winds are definitely expected, but humidities should remain high enough to preclude any Red Flag Warnings even if fuels were to be more receptive. The question remains on the risk of thunderstorms. It does look like we should see some development along the Montana border Sunday especially in Lemhi County. The current forecast keeps that around through Monday, but trends are toward moving that out later Sunday and Monday is storm-free, as is much of next week. McKaughan && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
In the hours before
Special weather statement, Aug 6, 7:33 AM MDT, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Pocatello ID
733 AM MDT Fri Aug 6 2021
IDZ054-058-062-061400-
Marsh and Arbon Highlands ID-Blackfoot Mountains ID-
Lower Snake River Plain ID-
733 AM MDT Fri Aug 6 2021
...A strong thunderstorm will impact portions of northwestern
Caribou, north central Bannock, south central Bonneville and
southeastern Bingham Counties through 800 AM MDT...
At 733 AM MDT, Doppler radar was tracking a strong thunderstorm over
Fort Hall Mount Putnam, or 12 miles west of Chesterfield Reservoir,
moving northeast at 30 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pocatello, Chesterfield Reservoir, northern Blackfoot Reservoir,
Chubbuck, Inkom, Portneuf Gap, Fort Hall Mount Putnam, Fort Hall
Putnam Lodge, Cutthroat Trout Campground and Trail Creek Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4274 11233 4295 11251 4329 11170 4305 11152
TIME...MOT...LOC 1333Z 240DEG 49KT 4293 11220
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
GKLocal storm report, Aug 6, 7:37 AM MDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
737 AM MDT FRI AUG 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 AM HAIL 2 E CHUBBUCK 42.92N 112.42W
08/06/2021 M0.70 INCH BANNOCK ID NWS EMPLOYEE
HAIL UP TO DIME SIZE REPORTED.
&&
JKEYESSpecial weather statement, Aug 6, 8:11 AM MDT, 4 hours 13 minutes before
Special Weather Statement
National Weather Service Pocatello ID
811 AM MDT Fri Aug 6 2021
IDZ058>063-061500-
Franklin/Eastern Oneida Region ID-Bear Lake Valley ID-
Bear River Range ID-Marsh and Arbon Highlands ID-Caribou Range ID-
Blackfoot Mountains ID-
811 AM MDT Fri Aug 6 2021
...A strong thunderstorm will impact portions of southeastern
Caribou, southeastern Bannock, central Franklin and northern Bear
Lake Counties through 900 AM MDT...
At 811 AM MDT, Doppler radar was tracking a strong thunderstorm near
Oneida Narrows Reservoir, or 10 miles southeast of Swanlake, moving
northeast at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Preston, Montpelier, Georgetown, Oneida Narrows Reservoir, Thatcher,
Oxford, Bern, Ovid, Georgetown Summit, Liberty, Clear Creek Ranger
Station, Mink Creek, Riverdale, Emmigrant Summit, Smokey Canyon Mine
and Bennington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4209 11190 4229 11204 4275 11104 4237 11105
TIME...MOT...LOC 1411Z 240DEG 49KT 4225 11182
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
GKSpecial weather statement, Aug 6, 10:16 AM MDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1016 AM MDT Fri Aug 6 2021
IDZ072-073-061700-
Sawtooth/Stanley Basin ID-Sun Valley Region ID-
1016 AM MDT Fri Aug 6 2021
...Strong thunderstorms will impact portions of west central Custer
and northwestern Blaine Counties through 1100 AM MDT...
At 1016 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Stanley to 15 miles southeast
of Atlanta. Movement was northwest at 135 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Galena Lodge, Redfish Lake, Galena Summit and Smiley Creek Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4420 11515 4420 11489 4367 11449 4367 11468
4374 11467 4381 11471 4379 11476 4379 11485
4382 11485 4386 11499 4387 11497 4396 11499
4398 11497 4401 11498 4402 11503 4404 11505
4407 11504 4409 11500 4412 11505 4415 11502
TIME...MOT...LOC 1616Z 143DEG 117KT 4421 11508 4368 11485
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
GKSpecial weather statement, Aug 6, 11:27 AM MDT, 57 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1127 AM MDT Fri Aug 6 2021
IDZ068-070>075-061815-
Challis/Pahsimeroi Valleys ID-Frank Church Wilderness ID-
Sawtooth/Stanley Basin ID-Wood River Foothills ID-
Big Lost Highlands/Copper Basin ID-Sun Valley Region ID-
Lost River Valleys ID-
1127 AM MDT Fri Aug 6 2021
...A strong thunderstorm will impact portions of south central Custer
and northwestern Blaine Counties through 1215 PM MDT...
At 1127 AM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Ketchum, moving southeast at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hailey, Ketchum, Sun Valley, Galena Lodge, Galena Summit, Livingston
Mill, Copper Basin Airport and Twin Bridges Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4425 11444 4373 11370 4347 11438 4373 11468
4374 11467 4375 11469 4381 11470 4381 11474
4380 11476 4384 11480
TIME...MOT...LOC 1727Z 317DEG 35KT 4380 11442
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
GKSpecial weather statement, Aug 6, 12:24 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1224 PM MDT Fri Aug 6 2021
IDZ068-070>075-061930-
Challis/Pahsimeroi Valleys ID-Frank Church Wilderness ID-
Sawtooth/Stanley Basin ID-Wood River Foothills ID-
Big Lost Highlands/Copper Basin ID-Sun Valley Region ID-
Lost River Valleys ID-
1224 PM MDT Fri Aug 6 2021
...A strong thunderstorm will impact portions of southeastern Custer,
north central Blaine and west central Butte Counties through 130 PM
MDT...
At 1223 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Sun Valley, moving southeast at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hailey, Ketchum, Sun Valley, Grouse, Little Wood Reservoir, Bellevue,
Herd Lake, Garfield Ranger Station, Copper Basin Airport and Twin
Bridges Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4402 11458 4419 11408 4360 11349 4335 11428
TIME...MOT...LOC 1823Z 317DEG 49KT 4376 11404
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
GKThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 6:01 PM MDT | Special Weather Statement | PIH | Bingham | 44 min |
| Aug 5, 6:03 PM MDT | Special Weather Statement | PIH | Twin Falls | 27 min |
| Aug 5, 6:13 PM MDT | Special Weather Statement | PIH | Custer | 47 min |
| Aug 5, 6:19 PM MDT | Special Weather Statement | PIH | Butte | 41 min |
| Aug 5, 6:38 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Bonneville, Butte, Clark, Custer and 1 more | 37 min |
| Aug 5, 7:13 PM MDT | Special Weather Statement | PIH | Jefferson | 47 min |
| Aug 5, 7:52 PM MDT | Special Weather Statement | PIH | Clark, Fremont | 38 min |
| Aug 5, 8:47 PM MDT | Special Weather Statement | PIH | Jefferson | 28 min |
| Aug 6, 2:09 AM MDT | Special Weather Statement | PIH | Power | 51 min |
| Aug 6, 7:33 AM MDT | Special Weather Statement | PIH | Bingham | 27 min |
| Aug 6, 8:11 AM MDT | Special Weather Statement | PIH | Bear Lake, Franklin | 49 min |
| Aug 6, 10:16 AM MDT | Special Weather Statement | PIH | Camas | 44 min |
| Aug 6, 11:27 AM MDT | Special Weather Statement | PIH | Custer | 48 min |
| Aug 6, 2:17 PM MDT | Special Weather Statement | PIH | Butte | 43 min |
| Aug 6, 2:20 PM MDT | Special Weather Statement | PIH | Bonneville, Jefferson, Madison, Teton | 40 min |
Nearby
Special Weather Statements in Idaho, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.